Alert archive / New York / Wind Chill Advisories in 2017
Wind Chill Advisory 1, NWS Albany, NY
NWS Albany, NY issued this wind chill advisory at Feb 9, 2017, 9:44 PM EST for Hamilton County, Herkimer County, Warren County, New York; Bennington County, Windham County, Vermont. It took effect at Feb 9, 2017, 11:00 PM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2017, 9:44 PM EST (02:44 UTC)
- In effect from
- Feb 9, 2017, 11:00 PM EST
- Expired
- Feb 10, 2017, 9:13 AM EST
- In force
- 10 hr
- Issued by
- NWS Albany, NY
Counties Hamilton County, NY, Herkimer County, NY, Warren County, NY, Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 85 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -135 m²/s²
- 0-3 km storm-relative helicity
- -182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401 WWUS41 KALY 100244 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 944 PM EST Thu Feb 9 2017 NYZ032-033-042-101500- /O.NEW.KALY.WC.Y.0001.170210T0400Z-170210T1500Z/ Northern Herkimer-Hamilton-Northern Warren- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, and Hague 944 PM EST Thu Feb 9 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING UNTIL 10 AM EST FRIDAY... The National Weather Service in Albany has issued a Wind Chill Advisory...which is in effect from 11 PM this evening until 10 AM EST Friday. * LOCATIONS...Northern Herkimer, Hamilton and Warren counties in New York. * HAZARD TYPES...Very low wind chill values. * Wind Chill...As low as 26 below due to temperatures 5 below to 6 above zero...and winds Northwest 10 to 20 mph with gusts up to 35 mph. * Wind Chill Readings...As low as 26 below. * TIMING...Wind chills will steadily decrease overnight with a period of wind chills of 20 or below or lower during the pre- dawn hours into mid-morning in some locations. * IMPACTS...Possible frostbite and hypothermia for those not properly dressed for the conditions. * Winds...Northwest 10 to 20 mph with gusts up to 35 mph. * Temperatures...5 below to 6 above zero. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors...make sure you wear a hat and gloves. && $$ VTZ013-014-101500- /O.NEW.KALY.WC.Y.0001.170210T0400Z-170210T1500Z/ Bennington-Western Windham- Including the cities of Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 944 PM EST Thu Feb 9 2017 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY... The National Weather Service in Albany has issued a Wind Chill Advisory...which is in effect until 10 AM EST Friday. * LOCATIONS...Bennington and Western Windham counties in Southern Vermont. * HAZARD TYPES...Very low wind chill values * Wind Chill...As low as 22 below due to temperatures zero to 9 above zero...and winds Northwest 10 to 20 mph with gusts up to 35 mph. * Wind Chill Readings...As low as 22 below. * TIMING...Wind chills will steadily decrease overnight with a period of wind chills of 20 or below or lower during the pre- dawn hours into mid-morning in some locations. * IMPACTS...Possible frostbite and hypothermia for those not properly dressed for the conditions. * Winds...Northwest 10 to 20 mph with gusts up to 35 mph. * Temperatures...zero to 9 above zero. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors...make sure you wear a hat and gloves. && $$ JVM
3 follow-up statements
515 WWUS41 KALY 100928 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 428 AM EST Fri Feb 10 2017 NYZ032-033-042-101500- /O.CON.KALY.WC.Y.0001.000000T0000Z-170210T1500Z/ Northern Herkimer-Hamilton-Northern Warren- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, and Hague 428 AM EST Fri Feb 10 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * LOCATIONS...Northern Herkimer, Hamilton and Warren counties in eastern New York. * HAZARD TYPES...Very low wind chill values. * Wind Chill Readings...As low as 20 to 29 below zero. * TIMING...Wind chills will remain around 20 to 25 below zero this morning into mid-morning in some locations. * IMPACTS...Dangerous wind chills may quickly produce frostbite on exposed skin. * Winds...Northwest 10 to 20 mph with gusts up to 30 mph. * Temperatures...8 below to 2 above zero. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors...make sure you wear a hat and gloves. && $$ VTZ013-014-101500- /O.CON.KALY.WC.Y.0001.000000T0000Z-170210T1500Z/ Bennington-Western Windham- Including the cities of Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 428 AM EST Fri Feb 10 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * LOCATIONS...The Southern Green Mountains of Vermont. * HAZARD TYPES...Very low wind chill values. * Wind Chill Readings...As low as 20 to 25 below zero. * TIMING...Wind chills will remain around 20 to 25 below zero this morning into mid-morning in some locations. * IMPACTS...Dangerous wind chills may quickly produce frostbite on exposed skin. * Winds...Northwest 10 to 20 mph with gusts up to 30 mph. * Temperatures...3 below to 6 above zero. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors...make sure you wear a hat and gloves. && $$
997 WWUS41 KALY 100938 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 438 AM EST Fri Feb 10 2017 NYZ032-033-042-101500- /O.CON.KALY.WC.Y.0001.000000T0000Z-170210T1500Z/ Northern Herkimer-Hamilton-Northern Warren- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, and Hague 438 AM EST Fri Feb 10 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * LOCATIONS...Northern Herkimer, Hamilton and northern Warren counties in eastern New York. * HAZARD TYPES...Very low wind chill values. * Wind Chill Readings...As low as 20 to 29 below zero. * TIMING...Wind chills will remain around 20 to 25 below zero this morning into mid-morning in some locations. * IMPACTS...Dangerous wind chills may quickly produce frostbite on exposed skin. * Winds...Northwest 10 to 20 mph with gusts up to 30 mph. * Temperatures...8 below to 2 above zero. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors...make sure you wear a hat and gloves. && $$ VTZ013-014-101500- /O.CON.KALY.WC.Y.0001.000000T0000Z-170210T1500Z/ Bennington-Western Windham- Including the cities of Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 438 AM EST Fri Feb 10 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * LOCATIONS...The Southern Green Mountains of Vermont. * HAZARD TYPES...Very low wind chill values. * Wind Chill Readings...As low as 20 to 25 below zero. * TIMING...Wind chills will remain around 20 to 25 below zero this morning into mid-morning in some locations. * IMPACTS...Dangerous wind chills may quickly produce frostbite on exposed skin. * Winds...Northwest 10 to 20 mph with gusts up to 30 mph. * Temperatures...3 below to 6 above zero. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors...make sure you wear a hat and gloves. && $$
843 WWUS41 KALY 101413 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 913 AM EST Fri Feb 10 2017 NYZ032-033-042-VTZ013-014-101515- /O.CAN.KALY.WC.Y.0001.000000T0000Z-170210T1500Z/ Northern Herkimer-Hamilton-Northern Warren-Bennington- Western Windham- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 913 AM EST Fri Feb 10 2017 ...WIND CHILL ADVISORY IS CANCELLED... The National Weather Service in Albany has cancelled the Wind Chill Advisory. The Wind Chill Advisory for the western and southern Adirondacks and the southern Green Mountains of southern Vermont has been cancelled. Although it will continue to be cold and breezy at times throughout the day today, wind chill values will be above advisory criteria. $$ Frugis
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this wind chill advisory went out at Feb 9, 6:28 PM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Feb 9, 6:28 PM EST, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Albany NY 628 PM EST Thu Feb 9 2017 .SYNOPSIS... Low pressure is exiting offshore New England tonight and high pressure is building in from the west. Cold and blustery conditions for tonight into Friday, with lake effect snow west of the Hudson Valley. A clipper system will bring a light snowfall to the region Friday night into early Saturday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Winter Storm Warnings expired... Clouds are exiting but there are still areas of clouds due to moisture off the great lakes. Northwest low level flow should keep the cloudiest conditions west of our area. Winds are still steady and at times gusty. Winds are expected to stay steady most of the night but some protected valleys could see light enough winds that temperatures drop quickly. Temperatures are falling slowly but again, if some areas trend to light winds or even have periods of calm, temperatures could drop below zero in more areas than just the northern areas. Gusty northwest low level flow will also support some lake effect snow bands developing later tonight but generally multi bands oriented mainly west of our region. Still acknowledging chances for snow showers into western areas late tonight. Lows tonight in the single numbers to around 10 but again just below zero in northern areas. Big snows over the region today were partially due to the very high liquid to snow ratios as strong dynamics through the deep dendritic growth zone made for efficient snow growth. Liquid to snow ratios in many areas were around 20:1. No thundersnow in our region but considerable thunder snow in central, southern and southeastern New England and Long Island. Thanks to everyone for all the snowfall reports, they are always very helpful. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... Quite a quick flow upper pattern setting up and eastern North American upper troughing is expected to deamplify a bit Friday night through Saturday night. Before the deamplification, strong high pressure and the core of cold air will be over our region Friday with highs in the 20s but teens northern areas. The deamplification, along with more small upper impulses embedded in the quick upper flow will bring a period of warm advection by Friday afternoon through Saturday night. Moisture and enhanced isentropic lift is expected to result in light snow likely over our region Friday night into Saturday morning. The light snow should end as snow showers Saturday morning and even some possible lingering into Saturday afternoon in some areas but just scattered to isolated by Saturday afternoon. Highs Saturday in the 30s with lower 30s north and mid to upper 30s south but around 40 possible in the mid Hudson Valley and NW CT. Dry weather expected Saturday night but some clouds may increase and thicken with the approach of a strong system timed for Sunday and Sunday night, which will be addressed in the long term discussion. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The long term portion of the forecast will remain potentially very active, with temperatures averaging near to slightly below normal. The period will start off with another possible significant storm system for Sunday-Monday. The latest 12Z/ECWMF is most aggressive with rapid cyclogenesis occurring off the NJ coast, while the 12Z/GFS and GEFS has the strong cyclogenesis a bit farther N and E, with an overall warmer solution with the lead warm advective precip. For now, have trended toward an overall colder solution, closer to the ECMWF, esp with high temps for Sunday, which should only remain in the 20s and 30s. This would favor more snow than mixed precip or rain, although can not completely rule out some icing as well. If the storm strengthens as far S and E as the ECMWF suggests, than a transition to all snow, some possibly heavy, for Sunday night into at least early Monday. Again, trended toward this overall solution, with significant accums possible. A break in the storminess is possible for Mon-early Wed, then another storm system may impact the region for late Wed into Thu. For now, have only indicated snow showers for late Wed-Thu, but will have to watch the pattern closely, as a sharper northern stream trough could allow for more rapid cyclogenesis closer to the New England coast, possibly resulting in a steadier snowfall for at least eastern portions of the region. Temperatures through the period should range from the 20s across higher elevations, to the lower/mid 30s across valley areas. Overnight lows will mainly be in the single digits and teens, although even colder temps could occur on any nights in which periods of clear skies and lighter winds occur. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Snowfall from the low pressure system has now exited the forecast area, allowing for VFR conditions to prevail. Conditions are expected to remain VFR through the TAF period with mid or high level clouds around. There is potential for blowing snow overnight with west to northwest winds gusting to 20-25 KT+, especially at KPOU and KPSF. Tomorrow, expect west to northwest winds to increase back to 10-15 KT with gusts of 20-25 KT+ possible by mid to late morning. Outlook... Friday Night: High Operational Impact. Likely SN. Saturday: Moderate Operational Impact. Chance of SHRA...SHSN. Saturday Night: Low Operational Impact. Slight Chance of SHSN. Sunday: High Operational Impact. Definite RA...SN. Sunday Night: High Operational Impact. Definite SN. Monday: Moderate Operational Impact. Breezy Chance of SHSN. Monday Night: Low Operational Impact. Breezy NO SIG WX. Tuesday: Slight Chance of SHSN. && .HYDROLOGY... No widespread problems on the main stem rivers are expected over the next week. Lake effect snow showers will result in light snowfall across the western Mohawk Valley and eastern Catskills tonight into Friday. Then a clipper low pressure system will bring light snowfall to the region Friday night into Saturday. Another storm system will bring mixed precipitation to close the weekend. The moisture associated with the second system maybe on the heavy side depending on the track and evolution. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...NAS NEAR TERM...NAS SHORT TERM...NAS LONG TERM...KL AVIATION...JVM HYDROLOGY...NAS
Hazardous weather outlook, Feb 9, 7:09 PM EST, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 709 PM EST Thu Feb 9 2017 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-110015- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 709 PM EST Thu Feb 9 2017 This Hazardous Weather Outlook is for northwestern Connecticut...western Massachusetts...east central New York...eastern New York and southern Vermont. .DAY ONE...Tonight. Areas of blowing snow may briefly reduce visibilities. Please use caution when driving. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another storm system may bring moderate to heavy wintry precipitation to the region Sunday into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JVM
In the hours before
Local storm report, Feb 9, 6:57 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
657 PM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM SNOW PAWLING 41.56N 73.60W
02/09/2017 E14.0 INCH DUTCHESS NY FACEBOOK
&&
EVENT NUMBER ALY1701516
JECLocal storm report, Feb 9, 6:58 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
658 PM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM SNOW BURNT HILLS 42.91N 73.90W
02/09/2017 E6.0 INCH SARATOGA NY FACEBOOK
&&
EVENT NUMBER ALY1701517
JECLocal storm report, Feb 9, 7:01 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
701 PM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM SNOW 1 E NORTH BETHLEHEM 42.67N 73.82W
02/09/2017 M10.3 INCH ALBANY NY NWS EMPLOYEE
&&
EVENT NUMBER ALY1701518
JECLocal storm report, Feb 9, 7:02 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
702 PM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM SNOW PITTSTOWN 42.84N 73.48W
02/09/2017 E7.1 INCH RENSSELAER NY FACEBOOK
&&
EVENT NUMBER ALY1701519
JECLocal storm report, Feb 9, 7:03 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
703 PM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM SNOW SCHAGHTICOKE 42.90N 73.59W
02/09/2017 E9.7 INCH RENSSELAER NY FACEBOOK
&&
EVENT NUMBER ALY1701520
JECLocal storm report, Feb 9, 7:14 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
714 PM EST THU FEB 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM SNOW FEURA BUSH 42.58N 73.88W
02/09/2017 E14.0 INCH ALBANY NY FACEBOOK
&&
EVENT NUMBER ALY1701521
JECThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 3:17 PM EST | Winter Storm Watch | ALY | Albany, Columbia, Dutchess, Fulton, Greene, Hamilton and 9 more | 24 hr |
Nearby
Wind Chill Advisories in New York, 2017Wind Chill Advisories in Vermont, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.